Doctor insights on:
What Are The Dangers Of Long Term Laxative Use
"Lazy bowels": Or in other words, aggravating the original condition- the constipation, if that is what you are treating. If you are treating constipation i would suggest that you correct it from the root. Get a consult , get help. There may be one reason or multiple combined- dietary, hydration, exercise, hypothyroidism, lifestyle related, psychological, side effect of medications, .... ...Read more
Laxative use: It can damage the muscular function of the bowel. * You may need more and more of the laxative to get results, until eventually the laxatives do not work. * Excessive laxative use can drain the body of water, vitamins, and minerals. * It can cause kidney stones or kidney failure. * The effects of other medicines can be changed.these are some of the long term effects ...Read more
I need help with my laxative abuse. How can I stop? I'm scared I'm doing major long term damage to myself
Laxative abuse: You're certainly wise to be concerned about laxative abuse which can cause damage to the colon lining. A gastroenterologist is best qualified to instruct you on the causes, types, proper diet, fluid intake and, if deemed advisable, prescription medications useful in certain cases of chronic constipation. ...Read more
Not Great: The main prob with the long term use of any laxative is the body becomes dependent on the med & when you try to stop can be a rebound. In your case this is esp true as Movicol (Aust) is polyethylene glycol, which is an osmotic laxative as is anthra lax (work in a sim way). Also anthra lax's cause cause something called Melanosis Coli, which nobody knows the sig of. There are many tx's for IBS now. ...Read more
Does long term use of stool softeners and laxatives cause vitam and mineral imbalances/ deficiencies?
Yes: Long term use of harsh laxatives like milk of magnesia (magnesium hydroxide) or castor oil can cause nutritional problems but mainly they cause the colon to become more and more sluggish, causing more laxative use. If you have a problem moving your bowels or you are using laxatives for weight loss you should consult your primary care for advice. Thanks for trusting HealthTap! ...Read moreSee 2 more doctor answers
My 8 year old daughter has had to be on laxatives since she was 6 weeks old. She is currently on miralax (polyethylene glycol) and dulcalax. Any risks to long term use?
Laxatives: Laxatives are usually used in addition to eating high fiber diet to help regulate bowel movement. There have been recent studies tring to identify if there is association between obessive compulsive disorder and tremor and laxatives. Still the jury is out. Constipation need to be treated with behavioral modifications to help trigger children to go to the bath around the same time every day ...Read more
24 w preg. With long term constipation. Little/no progress after colace (docusate sodium) & fiber increase past week. Can I use epsom salt laxative once till i see dr?
Yes!: Laxatives should only be taken under doctor supervision. Some directly irritate your colon to contract to remove stool and can lead to depending on them for a bowel movement. Others work by removing water from your body & put it into your colon to "flush" the stool out. Both can lead to dehydration and electrolyte imbalance if taken improperly. See your dr if you are having constipation. ...Read moreSee 1 more doctor answer
Depends: Everyone's motility is different. Some may have results within a few minutes and for others, it may take a few hours. ...Read more
How long does it take for your body to recover from laxative abbiuse if you took them for two years every day 30 tablets?
Not long!: Laxatives can be habit forming but they do not cause addiction. So your body(Bowels) will get used to their absence and start adjusting its functions over 1 to 2 weeks. Tell us more....when did you stop using them and how have you done in terms of your bowel movements now(without laxatives)???? ...Read moreSee 1 more doctor answer
Unhealthy: It can be habit forming, especially if you're constantly using stimulant laxative. Constipation (except when caused by specific medical conditions or drugs) is almost always dietary; not enough water, not enough fiber, or too much of something constipating, or all three. You would do much better to eat a healthy diet and drink plenty of water. Then you will not need laxatives. ...Read moreSee 1 more doctor answer
- Talk to a doctor online
- Dangers of long term use of prilosec
- What are long term use effects of epidural injections?
- What are the effects of long term coumadin use?
- What are some long term effects of steroid use?
- Laxative side effects long term
- Long term effects of laxatives abuse
- Long-term effects of laxative abuse
- Long term use of bisphosphonates
- Which laxatives are safe for long term use